Texas, 2007

Flash Flooding and Heavy Rain in Texas, August 1 to 2, 2007

August 1 to 2, 2007 · NWS SJT · 15 events in 6 counties and zones

Heavy rainfall from a weak surface front and an upper level disturbance, combined with already saturated soil from an unusually wet summer led to flash flooding across portions of the Texas Big Country. The flash flooding washed out several roads and entered approximately 10 homes near Potosi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Heavy rainfall from a weak surface front and an upper level disturbance, combined with already saturated soil from an unusually wet summer led to flash flooding across portions of the Texas Big Country. The flash flooding washed out several roads and entered approximately 10 homes near Potosi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 1, 6:29 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 1, 6:29 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
729 PM CDT WED AUG 1 2007

.UPDATE...
SHOWERS WILL CONTINUE ACROSS WEST CENTRAL TEXAS OVER THE NEXT FEW
HOURS. OTHERWISE...EXPECT VFR CONDITIONS TO DOMINATE WEST CENTRAL
TEXAS UNTIL A COUPLE HOURS AFTER MIDNIGHT. THEN...STRATUS WILL
BEGIN RETURNING TO WEST CENTRAL TEXAS. BY SUNRISE...LOOK FOR MVFR
CEILINGS TO DOMINATE WEST CENTRAL TEXAS WITH BASES AVERAGING
AROUND 2500 FEET. BY MID MORNING...VFR CONDITIONS WILL BEGIN
DEVELOPING AS MORNING STRATUS LIFTS AND BREAKS. TOMORROW
AFTERNOON...SHOWERS AND THUNDERSTORMS MAY AGAIN DEVELOP ACROSS
WEST CENTRAL TEXAS...MAINLY ACROSS THE BIG COUNTRY.

12

&&

.PREV DISCUSSION... /ISSUED 222 PM CDT WED AUG 1 2007/

SHORT TERM...
SCT TSTMS ALONG WITH A FEW SMALL COMPLEXES LOCATED ALONG A LINE
FROM NEAR LAKE CHARLES TO NEAR CHILDRESS. THIS AREA IS LOCATED
NEAR A WEAK SURFACE BOUNDARY...SFC DEWPOINT POOLING...CAPE VALUES
OF 3000 J/KG...AND WEAK NORTHWEST FLOW OF 10 TO 20 KNOTS. ALSO
OTHER ISOLATED SHOWERS AND STORMS DEVELOPING DUE TO GOOD SURFACE
HEATING ACROSS WEST CENTRAL AND SOUTHWEST TEXAS. NOT MUCH CHANGE
TO THE FORECAST WITH SCATTERED SHOWERS AND STORMS MAINLY DURING
THE AFTERNOON AND EVENING ACROSS THE CWFA...THROUGH FRIDAY. THE
MODELS ARE STILL HAVING SOME PROBLEMS ON THE QPF AMOUNTS AND
LOCATIONS. HOWEVER... LOOKS LIKE THE COVERAGE WILL BE A LITTLE
BETTER ACROSS THE NORTHERN HALF OF THE CWFA. SOME STORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL...HOWEVER SHOULD NOT BE WIDESPREAD.

LONG TERM...
THE GFS MODEL HAS BEEN ADVERTISING AN UPPER LEVEL RIDGE
RE-BUILDING ACROSS THE SOUTHERN US...INCLUDING TEXAS FOR THIS
WEEKEND THROUGH NEXT WEEK. THIS SHOULD RESULT IN A DRY AND WARMER
PATTERN...WITH AFTERNOON HIGHS IN THE 90S AND LOWS 70 TO 75.
HOWEVER...DUE TO ABUNDANT LOW LEVEL MOISTURE AND ISOLATED STORM OR
TWO IS POSSIBLE EACH DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE  71  87  71  91 /  40  40  30  20
SAN ANGELO  72  87  71  90 /  30  40  30  30
JUNCTION  72  88  73  91 /  20  40  30  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

12
Hazardous weather outlook, Aug 1, 2:46 PM CST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
346 PM CDT WED AUG 1 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-022100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
346 PM CDT WED AUG 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT WEST CENTRAL TEXAS
THIS AFTERNOON AND TONIGHT. STORMS WILL BE MOST LIKELY NORTH OF A
LINE FROM OZONA TO SAN SABA. THESE STORMS WILL HAVE SLOW MOVEMENT.
THIS SLOW MOVEMENT COMBINED WITH THE VERY MOIST ATMOSPHERE WILL
PRESENT A POSSIBLE FLOODING HAZARD. FLOODING OF LOW WATER
CROSSINGS...UNDERPASSES...AND LOW LYING OR POOR DRAINAGE AREAS IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO LINGER INTO
THURSDAY NIGHT OR FRIDAY MORNING. THESE THUNDERSTORMS WILL
CONTINUE TO POSE A POSSIBLE FLOODING HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 1, 4:38 PM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
538 PM CDT WED AUG 1 2007

TXZ054-065-012315-
NOLAN TX-COKE TX-
538 PM CDT WED AUG 1 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 615 PM CDT FOR NOLAN AND
COKE COUNTIES...

AT 533 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 7 MILES SOUTH OF MARYNEAL...OR ABOUT 10
MILES WEST OF BLACKWELL...MOVING NORTHWEST AT 5 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MARYNEAL BY 615 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Aug 1, 4:44 PM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
544 PM CDT WED AUG 1 2007

TXZ127-012315-
TAYLOR TX-
544 PM CDT WED AUG 1 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 615 PM CDT FOR TAYLOR
COUNTY...

AT 543 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES EAST OF HAPPY VALLEY...OR ABOUT
12 MILES NORTHWEST OF WINTERS...STATIONARY.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HAPPY VALLEY BY 600 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Aug 1, 4:53 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
553 PM CDT WED AUG 1 2007

TXZ049-054-064>066-071>073-098-099-113-114-127-128-139-140-154-
155-020100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-HASKELL-
THROCKMORTON-JONES-SHACKELFORD-TAYLOR-CALLAHAN-COLEMAN-BROWN-
MCCULLOCH-SAN SABA-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...
STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS...
MERTZON...SAN ANGELO...EDEN...HASKELL...THROCKMORTON...WOODSON...
STAMFORD...ANSON...HAMLIN...ALBANY...ABILENE...CLYDE...BAIRD...
CROSS PLAINS...COLEMAN...BROWNWOOD...BRADY...SAN SABA
553 PM CDT WED AUG 1 2007

ISOLATED STRONG THUNDERSTORMS CONTINUE TO DEVELOP ACROSS WEST
CENTRAL TEXAS. ONE STRONG STORM WAS LOCATED JUST SOUTHWEST OF
MARYNEAL...LOCATED 20 MILES SOUTH OF SWEETWATER...AND ANOTHER
STRONG STORM LOCATED NEAR LAKE ABILENE...ABOUT 25 MILES SOUTHWEST
OF ABILENE. THESE STORMS WERE NEARLY STATIONARY AND COULD PRODUCE
VERY HEAVY RAIN...SMALL HAIL...DEADLY LIGHTNING...AND WIND GUSTS
TO NEAR 55 MPH.

ADDITIONAL ISOLATED STRONG THUNDERSTORMS COULD FORM MAINLY ALONG
AND NORTH OF U.S. HIGHWAY 87 THROUGH 8 PM.
Special weather statement, Aug 1, 6:01 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
701 PM CDT WED AUG 1 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-020215-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...
STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS...
MERTZON...SAN ANGELO...EDEN...OZONA...ELDORADO...SONORA...
HASKELL...THROCKMORTON...WOODSON...STAMFORD...ANSON...HAMLIN...
ALBANY...ABILENE...CLYDE...BAIRD...CROSS PLAINS...COLEMAN...
BROWNWOOD...BRADY...SAN SABA...MENARD...JUNCTION...MASON
701 PM CDT WED AUG 1 2007

A NEARLY SOLID OF LINE OF STRONG THUNDERSTORMS PRODUCING VERY
HEAVY RAIN EXTENDED NORTH TO SOUTH ACROSS STERLING COUNTY. THESE STORMS
WERE NEARLY STATIONARY AND COULD PRODUCE VERY HEAVY RAIN...SMALL
HAIL...DEADLY LIGHTNING...AND WIND GUSTS TO NEAR 45 MPH.

ADDITIONAL ISOLATED STRONG THUNDERSTORMS COULD FORM MAINLY ALONG
AND NORTH OF U.S. HIGHWAY 87 THROUGH 10 PM.

ANY ONE OF THESE STORMS CAN PRODUCE UP TO 1 TO 2 INCHES IN A SHORT
TIME AND CAUSE FLASH FLOODING.

The radar

The San Angelo radar (KSJT), 70 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

14 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Sterling

When
August 1, 7:30 PM CST to 9:30 PM CST
Where
Sterling County, 4.94 mi SW of Sterling City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.779, -101.059

The Texas Department of Transportation had to put high water signs for water over the road on Ranch Road 2139 located about 6 miles southwest of Sterling City.

Flash Flood, Sterling

When
August 1, 8:00 PM CST to 10:00 PM CST
Where
Sterling County, 8.71 mi NW of Sterling City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.919, -101.105

The Texas Department of Transportation placed high water signs for water crossing over State Highway 163 located about 9 miles northwest of Sterling City.

Flash Flood, Nolan

When
August 2, 10:41 AM CST to 1:00 PM CST
Where
Nolan County, 6.19 mi ENE of Sweetwater
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
32.504, -100.302

Interstate 20 was down to one lane in both directions due to high water.

Flash Flood, Taylor

When
August 2, 12:00 PM CST to 2:00 PM CST
Where
Taylor County, 2.72 mi NE of Mulberry Canyon
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.378, -100.067

Water over the road was reported at various places on |FM126 between Merkel and FM86.

Flash Flood, Callahan

When
August 2, 12:30 PM CST to 2:30 PM CST
Where
Callahan County, 0.58 mi W of Denton
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
32.270, -99.540

Water was reported over FM604.

Flash Flood, Jones

When
August 2, 12:30 PM CST to 2:30 PM CST
Where
Jones County, 3.5 mi E of Abilene
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.550, -99.660

Water was reported over FM1082.

Flash Flood, Taylor

When
August 2, 12:30 PM CST to 2:30 PM CST
Where
Taylor County, 1.5 mi NNW of Potosi
Cause
Heavy Rain
Property damage
$10 million
Reported by
Fire Department/Rescue
Coordinates
32.340, -99.680

Flooding was reported along Cedar Creek. Water entered homes along FM1750. Water entered approximately 10 homes and washed out several roads.

Heavy Rain, Taylor

When
August 2, 12:30 PM CST
Where
Taylor County, 1.5 mi NNW of Potosi
Reported by
Fire Department/Rescue
Coordinates
32.340, -99.680

Rainfall amount of 4.5 inches have fallen since 8 A.M.

Flash Flood, Jones

When
August 2, 12:38 PM CST to 2:38 PM CST
Where
Jones County, 6.24 mi SW of Noodle
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.536, -100.126

Water was reported over FM1085.

Flash Flood, Shackelford

When
August 2, 1:00 PM CST to 3:00 PM CST
Where
Shackelford County, 11.62 mi SSW of Acampo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.565, -99.506

Farm Road 604 had about two feet of water over the road, south of Highway 351.

Flash Flood, Taylor

When
August 2, 1:15 PM CST
Where
Taylor County, 1.5 mi NNE of Trent
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.500, -100.120

Farm road 1085 closed south of Trent.

Flash Flood, Taylor

When
August 2, 1:21 PM CST to 3:21 PM CST
Where
Taylor County, 1.76 mi W of Tuscola
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.220, -99.830

Water was over Farm Road 613 between Buffalo Gap and Tuscola.

Flash Flood, Taylor

When
August 2, 1:35 PM CST to 3:35 PM CST
Where
Taylor County, 7.15 mi NW of Guion
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.243, -99.936

Farm Road 89 at Elm creek is reported to be impassable.

Flash Flood, Taylor

When
August 2, 1:50 PM CST
Where
Taylor County, 1.5 mi NNW of Potosi
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
32.340, -99.680

The Potosi Fire Department reported parts of Highway 36 were closed as well as portions of Farm Road 1750.

Flash Flood, Sterling

When
August 2, 8:00 PM CST to 10:00 PM CST
Where
Sterling County, 5.56 mi S of Sterling City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.750, -100.990

Heavy rain and flooding washed out a graveled road just south of Sterling City.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49218, 49221, 49226, 49230, 49234, 49235, 49237, 49251, 49239, 49241, 49242, 49244, 49247, 49248, 49250.